Alert archive / Nevada / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 21, 2005, 6:42 PM PDT for Washoe County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2005, 6:42 PM PDT (01:42 UTC)
- Expired
- Jul 21, 2005, 8:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS Reno, NV
- Area
- Counties, with a storm outline in the text
County Washoe County, NV
The radar
The Reno radar (KRGX), 20 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2857 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KREV 220145 FFWREV NVC031-220345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 642 PM PDT THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA * UNTIL 845 PM PDT * AT 636 PM PDT...THE PUBLIC REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE SPANISH SPRINGS AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPANISH SPRINGS AND SPARKS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL BETWEEN 1/2 INCH AND 1 INCH IN 30 MINUTES WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3962 11979 3965 11948 4002 11951 3996 11988 $$ OHARA
2 follow-up statements
000 WGUS75 KREV 220259 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 752 PM PDT THU JUL 21 2005 NVC031-220345- WASHOE NV- 752 PM PDT THU JUL 21 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM PDT FOR SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA... LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPANISH SPRINGS AND SPARKS. AT 751 PM PDT...THE THUNDERSTORM RESPONSIBLE FOR PRODUCING FLASH FLOODING HAD WEAKENED AND MOVED NORTH OF THE WARNED AREA. WATER IN MANY AREAS HAS RECEDED...BUT RUNOFF WILL CONTINUE FOR THE NEXT HALF HOUR IN THE VICINITY OF SPANISH SPRINGS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3962 11979 3965 11948 4002 11951 3996 11988 $$ SHULZ
000 WGUS75 KREV 220348 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 845 PM PDT THU JUL 21 2005 NVC031-220400- WASHOE NV- 845 PM PDT THU JUL 21 2005 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WASHOE COUNTY HAS BEEN ALLOWED TO EXPIRE AT 845 PM PDT... STORMS HAVE WEAKENED AND MOVED NORTH OF THE WARNING AREA...ALLOWING THE FLOOD WATERS TO RECEDE. $$ SHULZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:10 PM PDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 21, 4:10 PM PDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 410 PM PDT THU JUL 21 2005 .UPDATE... A LARGE BREAK IN THE CLOUD COVER ALLOWED TEMPS TO REACH 100 DEGREES AT THE RENO AIRPORT SHORTLY AFTER 4 PM...SO THE RECORD SETTING 100 DEGREE STREAK CONTINUES IN RENO FOR THE 10TH STRAIGHT DAY. MJD && .PREV DISCUSSION... .SHORT TERM... MID AND HIGH LEVEL CLOUDS ARE TRACKING NORTH OF I-80 AND CLEARING THE SOUTHERN ZONES. THIS IS ALLOWING AFTERNOON HEATING TO POP THUNDERSTORMS. WITH THE UNSTABLE 12Z SOUNDING WILL SEE THUNDERSTORMS DEVELOP OVER THE NORTHERN AREAS ONCE THE MID AND HIGH LEVEL CLOUDS PASS. TEMPERATURES ARE REBOUNDING NICELY DESPITE THIS MORNINGS CLOUD COVER WITH HIGHS TOPPING 100 IN SOME NEVADA VALLEYS. LOW OFF THE NORTHERN CALIFORNIA COAST WILL MOVE INTO OREGON TONIGHT AND PRODUCE A DRIER AND STABLE SOUTHWEST FLOW NORTH OF I-80 TOMORROW. THUNDERSTORMS WILL BE LIMITED TO MONO AND MINERAL...BUT COULD SEE ONE OR TWO CELLS IN THE FAR EASTERN PORTIONS OF PERSHING AND CHURCHILL COUNTIES. RIDGE BUILDS BACK FOR THE WEEKEND BUT REMAINS SOMEWHAT FLAT ALLOWING THE WESTERLIES TO INHIBIT CONVECTION OVER MOST OF THE FORECAST AREA. NEVADA VALLEY HIGHS WILL REMAIN ABOVE NORMAL WITH UPPER 90S AND A FEW LOCATIONS CRACKING 100. THE SIERRAS WILL REMAIN WARM AS WELL WITH HIGHS IN THE 80S. BRONG .LONG TERM...MONDAY THROUGH THURSDAY... A MONDAY A VORT MAX IS PROGGED TO MOVE INTO OREGON. THIS SYSTEM SHOULD BE FAR ENOUGH NORTH TO NOT HAVE MUCH EFFECT ON OUR WEATHER. ON TUESDAY THE FLATTENED RIDGE OVER THE SWRN CONUS STARTS TO BUILD AGAIN WITH 500 MB HEIGHTS INCREASING TO 591 DAM BOTH TUESDAY AND WEDNESDAY. THUS TEMPERATURES ON TUESDAY AND WEDNESDAY SHOULD BE SIMILAR WITH AFTERNOON HIGHS IN THE UPPER 90S TO NEAR 100 IN WESTERN NEVADA VALLEYS. AS A TROUGH APPROACHES ON THURSDAY INCREASING CLOUD COVER SHOULD MODERATE TEMPERATURES SOME. DAYTIME TEMPERATURES WILL BE NEAR NORMAL FOR LATE-JULY WITH HIGHS IN THE MID 90S IN WESTERN NEVADA. HOWEVER NIGHTTIME LOWS WILL CONTINUE ABOVE NORMAL WITH READINGS IN THE LOW TO MID 60S.. OHARA && .AVIATION... VFR CONDITIONS TO CONTINUE THROUGH FRIDAY. MAIN CONVECTION IS STILL SOUTH OF THE KREV CWFA THIS AFTERNOON. SOUTHERLY FLOW IS ADVECTING MOISTURE INTO THE REGION SO...WITH AFTERNOON HEATING CONTRIBUTING TO LOW LEVEL INSTABILITY...EXPECT TCU/S AND CB/S TO CONTINUE TO SPREAD NORTH. OHARA && .REV WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .CA...NONE. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:20 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 25 min |
| Jul 21, 6:40 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 37 min |
Nearby
Flash Flood Warnings in Nevada, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.